Washington, 2009Damaging Wind in Washington, July 6, 2009
July 6, 2009 · NWS OTX · 1 event in 1 county or zone
A strong thunderstorm near Malo in the Okanogan Highlands snapped three inch diameter tree limbs and toppled heavy metal lawn furniture.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong thunderstorm near Malo in the Okanogan Highlands snapped three inch diameter tree limbs and toppled heavy metal lawn furniture.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 6, 10:42 AM PST, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 6, 10:42 AM PST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1142 AM PDT MON JUL 6 2009
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE COMMON TODAY AS THE WEEKENDS HOT
AND DRY RIDGE BREAKS DOWN INTO AN UNSEASONABLY COOL TROUGH. THIS
TROUGH WILL BRING COOLER AND OCCASIONALLY SHOWERY WEATHER FOR
MUCH OF THE WORK WEEK.
&&
.DISCUSSION...
REST OF TODAY...WEVE MADE MODIFICATIONS TO THE FCST WHICH
INCLUDED INCREASING POPS FOR N ID TO TAKE INTO ACCOUNT THE CLUSTER
OF THUNDERSTORMS MOVING N THRU THE SANDPOINT REGION...AS WELL AS
THE NEW REGENERATION OF SHOWERS FORMING ACROSS SHOSHONE COUNTY.
MINOR MODIFICATIONS WERE MADE TO THE WINDS...MAINLY TO INCREASE
GUSTS NEAR THE CASCADES. WEVE MADE SKIES MOSTLY SUNNY ACROSS THE
COLUMBIA BASIN AS WELL THE NEXT FEW HOURS. THE FCST CHALLENGE FOR
THIS AFTERNOON WILL BE NAILING DOWN THE COVERAGE OF SHRA/TSRA. THE
POST-FRONTAL DRY SLOT SURGING E ACROSS INTO THE COLUMBIA BASIN
ATTM (RESPONSIBLE FOR THE SUN AND GUSTY WINDS). WILL USHER IN A
RELATIVELY STABLE AIRMASS FOR THE CENTRAL BASIN ZONES...JUST TO
THE S OF THE VORT MAX THAT WILL BE MOVING INTO SRN BC BY PEAK
HEATING. ONCE THE BACK EDGE OF THE STEADY PCPN CLEARS SPOKANE
SHORTLY...WELL LIKELY GET SOME BRIEF SUN ON THE NOSE OF THE DRY
SLOT AND WILL HELP GENERATE SBCAPE VALUES NO HIGHER THAN 500 JKG-1
N OF A LINE FROM SPOKANE TO OMAK. THIS WILL BE THE SAME AREA THAT
WILL HAVE THE BEST CHANCE OF THUNDER. THE HIGHEST CAPE/SHEAR COMBO
WILL BE JUST E OF MY CWA HOWEVER. ISOLATED COVERAGE SHOULD
THEREFORE COVER THE THREAT. BZ
&&
.AVIATION...
VFR WX IS EXPECTED AT ALL TAF SITES THROUGH AT LEAST 18Z TUES.
THE HIGHEST THREAT FOR THUNDER WILL REMAIN N OF KEAT AND
KMWH...CENTERED AROUND THE OKANOGAN VALLEY INCLUDING KOMK. OTHER
TSRA ARE EXPECTED TO REMAIN N OF A LINE FROM KCOE...TO KGEG AND
KOMK THROUGH ABOUT 3Z LATER TODAY. A THIRD REGION OF ISOLD TSRA
WILL MOVE OFF THE HIGHER TRRN OF NE OREGON AND INTO THE CLEARWATER
MTNS OF ID...PUTTING THE TRACK OF MOST OF THESE CELLS ABOUT 30S OF
KLWS. SUSTAINED W WINDS OF 17-22KT WILL BE COMMON FROM KMWH TO
KEAT. GUSTS UP TO 30 KTS WILL BE PSBL. BZ
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 75 52 75 52 70 50 / 50 30 20 20 30 20
COEUR DALENE 75 51 75 51 70 49 / 80 30 20 20 40 30
PULLMAN 75 47 74 46 69 43 / 60 20 20 30 30 20
LEWISTON 81 56 82 56 76 54 / 50 20 20 40 40 10
COLVILLE 75 49 78 49 73 47 / 60 30 20 20 50 40
SANDPOINT 73 48 76 47 69 44 / 90 40 20 20 50 50
KELLOGG 71 50 73 49 66 49 / 80 30 30 50 50 30
MOSES LAKE 81 54 79 54 74 51 / 10 10 10 10 10 10
WENATCHEE 80 57 75 55 74 54 / 20 0 10 10 10 10
OMAK 81 53 79 52 77 50 / 20 20 20 30 30 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 6, 4:49 AM PST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT MON JUL 6 2009
IDZ001>004-026-027-WAZ031>038-041>044-071300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
549 AM PDT MON JUL 6 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE ABUNDANT
LIGHTNING...GUSTY WINDS AND HAIL WILL CONTINUE THROUGH TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Thunderstorm Wind, Ferry
- When
- July 6, 1:15 PM PST to 1:20 PM PST
- Where
- Ferry County, 2 mi WSW of Malo
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 48.789, -118.661
Three inch diameter tree limbs and heavy metal lawn furniture were blown over by strong thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Alabama, July 6, 20091 death · 1 event
- Hail and Damaging Winds in Montana, July 6 to 7, 2009$102,000 · 1 in hail · 20 events
- Lightning Strike in Montana, July 6, 2009$140,000 · 1 event
- Damaging Winds in South Carolina, July 6, 20091 injured · $65,000 · 61 kt wind · 2 events
- Flash Flooding in Maine, July 6, 2009$79,000 · 5 events
- Hail in New Mexico, July 6, 2009$50,000 · 1.75 in hail · 11 events
- Lightning Strike in Alabama, July 6, 2009$75,000 · 1 event
- Flash Flood in Maine, July 6 to 7, 2009$30,000 · 1 event
- Damaging Winds in Wyoming, July 6, 2009$25,000 · 70 kt wind · 4 events
- Hail and Damaging Winds in Montana, July 6, 20091.75 in hail · 21 events
- Hail in Colorado, July 6, 20091.75 in hail · 14 events
- Flash Flood and Flood in Louisiana, July 6 to 7, 2009$12,000 · 53 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176870.